Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 5, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 4, 2021, 4:55 PM MDT for Sweet Grass County, Wheatland County, Montana. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2021, 4:55 PM MDT (22:55 UTC)
- Expired
- Jun 4, 2021, 5:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Sweet Grass County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 112 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 5:00 PM MDT | HAIL 1.75 | 14 Ssw Twodot, MT | BROKEN WINDOWS ON HOUSE AND EXTENSIVE DAMAGE TO SIDING ON HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 4:01 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 2278 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
952 WUUS55 KBYZ 042255 SVRBYZ MTC097-107-042330- /O.NEW.KBYZ.SV.W.0005.210604T2255Z-210604T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Billings MT 455 PM MDT Fri Jun 4 2021 The National Weather Service in Billings has issued a * Severe Thunderstorm Warning for... Southwestern Wheatland County in central Montana... Northwestern Sweet Grass County in south central Montana... * Until 530 PM MDT. * At 454 PM MDT, a severe thunderstorm was located 22 miles southwest of Harlowton, moving east at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will remain over mainly rural areas of southwestern Wheatland and northwestern Sweet Grass Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4636 10970 4610 10971 4615 11028 4631 11028 TIME...MOT...LOC 2254Z 270DEG 37KT 4622 11020 HAIL...0.88IN WIND...60MPH $$ Carrothers
2 follow-up statements
711 WWUS55 KBYZ 042312 SVSBYZ Severe Weather Statement National Weather Service Billings MT 512 PM MDT Fri Jun 4 2021 MTC097-107-042330- /O.CON.KBYZ.SV.W.0005.000000T0000Z-210604T2330Z/ Wheatland MT-Sweet Grass MT- 512 PM MDT Fri Jun 4 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR SOUTH CENTRAL WHEATLAND AND NORTH CENTRAL SWEET GRASS COUNTIES... At 512 PM MDT, a severe thunderstorm was located 16 miles south of Harlowton, moving east at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of south central Wheatland and north central Sweet Grass Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4636 10970 4610 10971 4616 11002 4630 11001 TIME...MOT...LOC 2312Z 269DEG 36KT 4622 10996 HAIL...0.88IN WIND...60MPH $$ Carrothers
699
WWUS55 KBYZ 042327
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
527 PM MDT Fri Jun 4 2021
MTC097-107-042336-
/O.EXP.KBYZ.SV.W.0005.000000T0000Z-210604T2330Z/
Wheatland MT-Sweet Grass MT-
527 PM MDT Fri Jun 4 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WHEATLAND AND
NORTH CENTRAL SWEET GRASS COUNTIES WILL EXPIRE AT 530 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
south central and central Montana.
LAT...LON 4636 10970 4610 10971 4616 11002 4630 11001
TIME...MOT...LOC 2326Z 270DEG 37KT 4622 10976
$$
CarrothersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:05 PM MDT, 50 minutes earlier.
Area forecast discussion, Jun 4, 4:05 PM MDT, 50 minutes before
Area Forecast Discussion
National Weather Service Billings MT
405 PM MDT Fri Jun 4 2021
.DISCUSSION...
Tonight through Saturday night...
Strong upper level ridge over the region is slowly flattening in
response to a Pacific jet in western Canada. There is a weak
upstream shortwave in ID and western ID and resultant ascent and
height falls (along with increased mid level moisture) is
resulting in convection which is developing over and beginning to
spread off of the Beartooth/Absarokas. Temps today have reached
the mid and upper 90s most places...a bit shy of June 4th records
to this point.
Forecast appears to be on track with the main risk from late
afternoon and evening t-storms being wind, with tall inverted-v
profiles and fairly high (0.8-0.9") precipitable waters suggestive
of wet microbursts. High res models are consistently showing a
line of cold pool driven wind from northern Rosebud to Fallon
county this evening. A heads up for anyone with outdoor plans
between now and 9 pm. Given the pwats, any stronger storms will
likely produce brief downpours, and even weaker cells will produce
erratic downdraft wind gusts. Small hail is also possible.
Convection should exit our east near or shortly after midnight.
Main upper trof along the BC coast will push into the northern
Rockies tomorrow. After quiet weather late tonight and Saturday
morning we will see another round of showers/t-storms in the
afternoon and evening. Mid level temps tomorrow will be a bit
cooler, and shear greater, so it looks as if convection will have
a better chance of producing larger hail...in addition to strong
wind gusts which will again be the higher risk. HREF shows some
decent updraft helicity tracks including in the Billings area so
this will have to be watched. Other factor to monitor is how much
stabilizing we see behind tonight's wave, especially in our east.
This evening's rain may also enhance boundary layer moisture
tomorrow. Many factors to be worked out yet, but nonetheless
anyone with outdoor plans tomorrow should stay aware of the
weather. Saturday will be not quite as hot as today but still very
warm with highs in the upper 80s and 90s. Cold front will finally
bring cooler Pacific air tomorrow night.
JKL
Sunday through Friday...
Cooler conditions move in behind the front for Sunday,
with southwesterly flow setting up to the west, and heights
building to the east. This will promote warm mid level temps and
generally dry conditions through much of the week. A weak
shortwave rounding the ridge in SW flow could bring a chance for
some showers or thunderstorms by midweek.
High temperatures are forecast to range from 70s to lower 80s on
Sunday, with highs in the 80s to lower 90s then forecast through
the rest of the long term. Lows in the 50s can be expected most
nights. STP
&&
.AVIATION...
Scattered thunderstorms will move through the forecast area from
west to east during the late afternoon and evening. Gusts near or
in excess of 50 kts are possible near any storms, along with
brief MVFR to IFR in heavier rainfall. Activity will move east
into the Dakotas by 06z. The next round of thunderstorms is
expected Saturday afternoon and evening. Otherwise, VFR will
prevail through the period. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 062/094 054/079 052/084 055/087 057/090 056/081 054/085
33/T 20/U 00/U 01/B 11/U 21/U 11/U
LVM 051/090 043/078 046/082 050/082 051/087 049/078 046/082
23/T 10/U 00/U 11/B 12/T 32/T 11/U
HDN 056/095 051/081 051/086 053/093 057/093 054/083 053/086
43/T 20/U 00/U 00/B 11/U 21/U 11/U
MLS 062/094 056/076 054/086 056/092 062/091 058/082 054/084
72/T 40/U 00/U 01/B 21/U 21/U 11/U
4BQ 059/096 055/077 058/088 057/092 063/092 060/083 056/084
32/T 20/U 00/U 10/U 21/U 11/U 11/U
BHK 061/094 054/076 054/089 056/090 062/091 059/083 053/082
31/U 40/U 00/U 11/U 32/T 21/B 21/U
SHR 056/095 052/081 053/088 055/092 058/093 054/082 052/084
32/T 20/U 00/U 00/B 11/U 11/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 237 in effect until 11 PM MDT this
evening FOR ZONES 29>33-40-42-58-63>68-141-172-228.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jun 4, 2:48 AM MDT, 14 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 248 AM MDT Fri Jun 4 2021 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-WYZ198-199-051000- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 248 AM MDT Fri Jun 4 2021 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Strong to severe thunderstorms possible. * WHERE...Southern Montana and northern Wyoming. * WHEN...Today and Saturday. * ADDITIONAL DETAILS...Afternoon and evening thunderstorms have the potential to produce strong wind gusts and possibly hail. Stay alert if you have travel or outdoor plans. * ADDITIONAL HAZARD CONCERNS...Hot temperatures with highs into the 90s will continue through Saturday. Triple digits are possible today east of Billings. Take precautions to protect yourself from the heat. Attempts to cool off in area rivers and streams could be dangerous due to water running high and cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for further updates on this potential hazardous weather. Additional graphics can be found at: https://www.weather.gov/billings &&
In the hours before
Special weather statement, Jun 4, 4:44 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Billings MT 444 PM MDT Fri Jun 4 2021 MTZ057-138-042315- Southern Big Horn MT-Northern Big Horn MT- 444 PM MDT Fri Jun 4 2021 ...SIGNIFICANT WEATHER ADVISORY... At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Crow Agency, or 14 miles south of Hardin, moving east at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph are possible with this storm. Locations impacted include... Crow Agency, St. Xavier and Crow Indian Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4545 10777 4561 10784 4579 10729 4543 10718 TIME...MOT...LOC 2244Z 251DEG 33KT 4552 10769 Chambers
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 4:44 PM MDT | Special Weather Statement | BYZ | Big Horn | 31 min |
| Jun 4, 5:12 PM MDT | Special Weather Statement | BYZ | Big Horn | 33 min |
| Jun 4, 5:26 PM MDT | Special Weather Statement | BYZ | Golden Valley | 34 min |
| Jun 4, 5:49 PM MDT | Special Weather Statement | BYZ | Treasure | 41 min |
| Jun 4, 5:59 PM MDT | Special Weather Statement | BYZ | Golden Valley | 31 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.